Recently, a relative of mine woke up on a Monday with body aches and a fever. Oddly, and to add just a little more discomfort, the palms of her hands were red. “They feel like I got a rope burn playing tug-of-war,” she told her husband, then flopped back into bed.
When a day of rest and fluids didn’t do anything but allow the fever to climb near 103 degrees amid some bouts of diarrhea, they managed to get a last-minute appointment with a nurse practitioner at a specialist’s office. Now, the woman was dizzy and a little lightheaded, symptoms which were chalked up to the towering fever. A physical exam led the NP to believe the woman was fighting some kind of infection, not yeast infection or a urinary tract infection as she first thought, but something. The possibility of the flu was brought up, as was, God forbid, toxic shock syndrome, though the NP discounted the latter because the woman didn’t have the usual predisposing factors. She knew the patient had an appointment with her family physician that afternoon, so they asked her to make sure he ruled out the flu.
At the general practitioner’s, there was a lot more head scratching as my relative detailed her symptoms—the aches, fever, dizziness, diarrhea and the odd, burnt-feeling hands. The doctor dismissed the flu since the patient had no respiratory issues at all, and he also didn’t give much weight to the other physician’s suggestion of toxic shock. Most of the symptoms were consistent with an infection that most likely would respond to antibiotics, he explained. “As for the hands thing, that’s just weird. I don’t know what that’s about,” he said, and sent the patient on her way.
Fast-forward 24 hours. After three doses of the drugs, the only positive was that the fever had come down by 1 degree. Everything else was in plague overdrive: vomiting; diarrhea; and body aches so bad she could barely move. She couldn’t open pill bottles with her hands—the “rope burn” had become too painful. A call to the family doctor was met with incredulity. “Go to the hospital? Why? You’ve only been on antibiotics for a day!” But she and her husband both knew something was wrong. Worst-case-scenario wrong. A five-second Internet search for toxic shock syndrome and there it was, four bullet points down in the list of symptoms: “A rash resembling a sunburn, particularly on the palms and soles of the feet.” An hour later, she was being treated for toxic shock syndrome at the hospital, and hopes to make a full recovery in a month.
And this brings me to this month’s issue. The surgeons we spoke to for features on cataract complications say that, like those odd “burnt” palms, similar subtle, anomalous signs can occur during surgery, too: a small bounce of the chamber or a little tilt to the nucleus. Rather than noticing these signs but forging onward in the belief (hope?) that it’s still just a routine case, experts say it pays to take them seriously. Stop. Investigate. Give these signs their due. Doing so might just save the patient’s vision.
—Walt Bethke, Editor in Chief